Florida, 2016Damaging Wind in Florida, July 18, 2016
July 18, 2016 · NWS MFL · 1 event in 1 county or zone
Deep moist tropical flow caused thunderstorms over Miami-Dade County producing gusty winds. Winds caused some minor damage to a community in Cutler Bay.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moist tropical flow caused thunderstorms over Miami-Dade County producing gusty winds. Winds caused some minor damage to a community in Cutler Bay.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 17, 7:03 PM EST, 5 hours 17 minutes earlier.
Area forecast discussion, Jul 17, 7:03 PM EST, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Miami FL
803 PM EDT SUN JUL 17 2016
.AVIATION...As easterly flow continues under a moist environment,
the potential for showers is expected into the overnight hours
along the east terminals. The showers will develop over the
Atlantic waters and drift inland into the overnight with easterly
flow around 10 knots. Latest forecast sounding show strengthening
easterly flow in the low and mid levels with enough moisture to
enhance showers and thunderstorms by mid day Monday. The weather
pattern will be very similar Monday as east wind mix down
increasing easterly wind in the afternoon with a few gusts after
15Z. Expect the potential for thunderstorm later in the afternoon.
&&
.PREV DISCUSSION... /issued 455 PM EDT SUN JUL 17 2016/
DISCUSSION...
Near term (Tonight into early Monday morning)...
Thunderstorms late this afternoon and evening over interior
southwest Florida will slowly diminish as the east coast sea
breeze dissipates and nocturnal cooling ensues. With continued
moist easterly flow, a few showers and thunderstorms over the
Atlantic waters may again drift into the southeast Florida coast
tonight, particularly toward Miami-Dade County where moisture is
a bit deeper.
Short term (Monday midday into Monday night)...
The pressure gradient over the region will tighten as the ridge
to the north strengthens, with deep and strong easterly flow over
the area. The 12Z NAM and GFS both show a patch of cooler air
aloft moving west over the area Monday (about -9C at 500 mb from
15 to 18Z Monday), but at the same time an area of drier air moves
over the area (layer PW near 1.5 inches). Model soundings indicate
DCAPE will again be in the 1000 to 1200 J/kg range over interior
and coastal southwest Florida Monday afternoon. All this would
argue for relatively sporadic coverage but the potential for a few
strong afternoon thunderstorms with small hail and gusty winds.
The focus for afternoon convection will once again be on the
Atlantic sea breeze which will push well west over interior
southwest Florida toward the Gulf coast. With such strong easterly
flow it is doubtful the Gulf Breeze will push inland.
Strong rip currents were reported at the Atlantic Beaches Sunday
and the risk will remain high through Monday night at all Atlantic
beaches as gusty east winds continue.
Medium-long range (Tuesday to Saturday)...
Models are in good agreement that a strong heat dome will build
over the middle of the CONUS and the Bermuda high will weaken and
slide a bit east. A low moving over the Canadian Maritimes and
associated trough over the northeast states will be too far north
to directly affect South Florida, but a weakness in the ridge will
develop over the area between the two aforementioned highs. This
will lead to a fairly light flow regime developing by late week.
Models are also in agreement in warming mid level temperatures
back to more seasonal values for late July (around -7C at 500 mb)
and increasing precipitable water near seasonal levels. The net
result will be typical summer weather, with convection driven by
sea breeze circulations and outflow boundaries.
MARINE...
With the strengthening high pressure to the north and tightening
pressure gradient over the area through Monday, winds will be in
the 15 to 20 knot range and gusty over the open waters. Small
craft operators are advised to exercise caution. Seas will
generally be in the 3 to 4 foot range but locally 5 feet near the
Gulf Stream southeast of Biscayne Bay. Winds and seas will both
gradually decrease from Tuesday into late week as the Atlantic high
pressure weakens. However scattered thunderstorms will be possible
just about any time in the waters which may bring a brief period
of locally higher winds and seas.
&&
.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach 82 92 81 91 / 20 30 20 30
Fort Lauderdale 81 89 81 89 / 30 30 40 50
Miami 80 91 80 90 / 30 30 40 50
Naples 76 94 75 93 / 30 50 10 50
&&
.MFL Watches/Warnings/Advisories...
FL...High Rip Current Risk through late Monday night for FLZ168-172-
173.
AM...None.
GM...None.
&&
SHORT TERM...
LONG TERM....
AVIATION...Hazardous weather outlook, Jul 17, 8:03 PM EST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
903 PM EDT SUN JUL 17 2016
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
181315-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL FROM 20 TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL FROM 20 TO 60 NM
EXCLUDING THE TERRITORIAL WATERS OF BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI-DADE-METRO MIAMI-DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI-
DADE-FAR SOUTH MIAMI-DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE FL OUT 20 NM-
WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL FROM 20 TO 60 NM-
903 PM EDT SUN JUL 17 2016
...SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS REGION TODAY...
...HIGH RISK OF RIP CURRENTS AT ATLANTIC BEACHES...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TONIGHT
RIP CURRENTS: THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE
ATLANTIC BEACHES.
THUNDERSTORMS: ISOLATED THUNDERSTORMS MAY AFFECT THE EAST COAST
METRO AREAS TONIGHT, BEFORE MORE SCATTERED ACTIVITY DEVELOPS OVER
THE INTERIOR. FREQUENT LIGHTNING WILL BE THE PRIMARY THREAT FROM
ANY THUNDERSTORMS, BUT THE STRONGEST STORMS MAY PRODUCE GUSTY
WINDS, SMALL HAIL, AND HEAVY RAINFALL.
WIND: THE STRONGEST THUNDERSTORMS COULD PRODUCE WIND GUSTS UP TO
50 MPH.
HAIL: THE STRONGEST THUNDERSTORMS COULD PRODUCE HAIL UP TO NICKEL
SIZE, PRIMARILY ACROSS THE WESTERN INTERIOR.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING
THROUGH THE WEEK, ESPECIALLY OVER THE INTERIOR AND WESTERN
SECTIONS OF SOUTH FLORIDA. THE PRIMARY THREATS FROM THESE
THUNDERSTORMS ARE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS.
A MODERATE TO A HIGH RISK OF RIP CURRENTS IS EXPECTED TO CONTINUE
AT THE ATLANTIC BEACHES THROUGH MID WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTERS ARE ENCOURAGED TO REPORT HAIL, HIGH WIND AND HEAVY
RAINFALL TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Local storm report, Jul 17, 10:33 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1133 PM EDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM MARINE TSTM WIND 8 SSE KEY BISCAYNE 25.59N 80.10W
07/17/2016 M41 MPH AMZ651 FL BUOY
PEAK WIND T0 36 KNOTS FROM SHOWER THUNDERSTORM ACTIVITY
&&
EVENT NUMBER MFL1600438
BCDSpecial weather statement, Jul 18, 12:12 AM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
112 AM EDT MON JUL 18 2016
FLZ073-074-173-180600-
COASTAL MIAMI DADE COUNTY FL-INLAND MIAMI-DADE COUNTY FL-
METROPOLITAN MIAMI DADE FL-
112 AM EDT MON JUL 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR 45 TO 55 MPH WINDS FOR CENTRAL
MIAMI-DADE COUNTY UNTIL 200 AM EDT...
* AT 112 AM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR PALMETTO BAY TO 8
MILES SOUTHEAST OF BLACK POINT...AND MOVING WEST AT 35 MPH.
* THE PRIMARY IMPACTS WILL BE GUSTY WINDS OF 45 TO 55 MPH. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
* LOCATIONS IMPACTED INCLUDE...
HOMESTEAD...CORAL GABLES...SOUTH MIAMI...BLACK POINT...KENDALL...
THE REDLAND...PINECREST...KENDALE LAKES...GOULDS...
INTERSECTION KROME AND KENDALL DRIVE...WEST PERRINE...
THE HAMMOCKS...CUTLER BAY...RICHMOND HEIGHTS...THE CROSSINGS...
RICHMOND WEST...WEST KENDALL...HOMESTEAD BASE...
LEISURE CITY AND ZOO MIAMI.
LAT...LON 2545 8013 2548 8048 2572 8049 2569 8025
TIME...MOT...LOC 0512Z 106DEG 31KT 2561 8027 2549 8019
ALM
Thunderstorm Wind, Miami-Dade
- When
- July 18, 12:20 AM EST
- Where
- Miami-Dade County, 0.15 mi NW of Cutler Ridge to 1.38 mi SSW of Perrine
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Local Official
- Coordinates
- 25.581, -80.332
A local official from Cutler Bay called to report several trees and a canopy blown down in a community park. The damage occurred as a thunderstorm passed through the neighborhood located along SW 200th street between Old Cutler Road and Cutler Ridge Park.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 18 to 24, 20161 death · 70 injured · 29 events
- Heat in Nevada, July 18 to 21, 20164 deaths · 1 event
- Heat in Texas, July 18 to 19, 20162 deaths · 2 events
- Heat in Oklahoma, July 18 to 24, 20161 death · 11 injured · 1 event
- Hail and Damaging Winds in Georgia, July 18 to 19, 20161 death · 1 injured · $184,000 · 1 in hail · 18 events
- Damaging Winds in New Jersey, July 18, 20161 death · $34,000 · 61 kt wind · 7 events
- Excessive Heat and Heat in Missouri, July 18 to 24, 20161 death · 11 events
- Flash Flood in Wisconsin, July 18, 20161 death · 1 event
- Damaging Winds and Lightning Strikes in Massachusetts, July 18, 2016$535,000 · 70 kt wind · 33 events
- Hail and Damaging Winds in Vermont, July 18, 2016$91,000 · 1.75 in hail · 19 events
- Lightning Strike in Arizona, July 18, 2016$200,000 · 1 event
- Flash Flood and Damaging Winds in Arizona, July 18, 2016$100,000 · 70 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642343.